Alert archive / Texas / Tornado Warnings in 2007

Tornado Warning 29, NWS Amarillo, TX

April 21, 2007Sherman County, Texas

NWS Amarillo, TX issued this tornado warning at Apr 21, 2007, 8:35 PM CDT for Sherman County, Texas. It was in force for 40 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Apr 21, 2007, 8:35 PM CDT (01:35 UTC)
Expired
Apr 21, 2007, 9:15 PM CDT
In force
40 min
Issued by
NWS Amarillo, TX
Area
Counties, with a storm outline in the text

County Sherman County, TX

The radar

The Amarillo radar (KAMA), 108 km from the middle of the area, began a volume at 01:36 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 21, 8:35 PM CDTTORNADO5 Ne Sunray, TX
Apr 21, 8:39 PM CDTTORNADO5 Ne Sunray, TX

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this tornado warning; the first came 0 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 21, 3:44 PM CDTTornado Watch PDSSPC8 hr

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 00:00Z, 1.6 hours before the alert went out and 108 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 00:00Z on 2007-04-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1794 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 00:00Z on 2007-04-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 263 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1794 J/kg
Mixed-layer CIN
-60 J/kg
Mixed-layer LCL
946 m above ground
0-6 km bulk shear
59 kt
0-1 km storm-relative helicity
263 m²/s²
0-3 km storm-relative helicity
301 m²/s²
Significant tornado parameter
3.3
Supercell composite
16.9

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WFUS54 KAMA 220135
TORAMA
TXC421-220215-
/O.NEW.KAMA.TO.W.0029.070422T0135Z-070422T0215Z/

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE AMARILLO TX
835 PM CDT SAT APR 21 2007

THE NATIONAL WEATHER SERVICE IN AMARILLO HAS ISSUED A

* TORNADO WARNING FOR...
  EASTERN SHERMAN COUNTY IN THE PANHANDLE OF TEXAS

* UNTIL 915 PM CDT

* AT 832 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO OVER EXTREME    
  NORTHEASTERN MOORE COUNTY NEAR SUNRAY...OR ABOUT 16 MILES          
  NORTHEAST OF DUMAS...MOVING NORTH AT 25 MPH.

* LOCATIONS IMPACTED INCLUDE...
  MAINLY RURAL AREAS OF THE INDICATED COUNTY...

IN ADDITION TO THE TORNADO...THIS STORM IS CAPABLE OF PRODUCING 
TENNIS BALL SIZE HAIL AND DESTRUCTIVE STRAIGHT LINE WINDS.

HEAVY RAINFALL MAY OBSCURE THIS TORNADO. TAKE COVER NOW IF YOU WAIT
TO SEE OR HEAR IT COMING...IT MAY BE TOO LATE TO GET TO A SAFE PLACE.

THE SAFEST PLACE TO BE DURING A TORNADO IS IN A BASEMENT. GET UNDER A
WORKBENCH OR OTHER PIECE OF STURDY FURNITURE. IF NO BASEMENT IS
AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE BUILDING IN AN
INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE BLANKETS OR PILLOWS TO
COVER YOUR BODY AND ALWAYS STAY AWAY FROM WINDOWS.

IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A
SUBSTANTIAL SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE
NEAREST DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS.

TO REPORT SEVERE WEATHER...PLEASE CALL THE NATIONAL WEATHER SERVICE
AT 8 0 6 3 3 5 1 1 2 1.

A TORNADO WATCH REMAINS IN EFFECT UNTIL MIDNIGHT CDT SUNDAY MORNING
FOR CENTRAL OKLAHOMA.

LAT...LON 3606 10162 3606 10184 3608 10187 3615 10184
      3619 10184 3625 10181 3638 10178 3640 10174
      3640 10162

$$

JOHNSON
1 follow-up statement
000 
WWUS54 KAMA 220202
SVSAMA

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
902 PM CDT SAT APR 21 2007

TXC375-381-220245-
/O.CON.KAMA.SV.W.0090.000000T0000Z-070422T0245Z/
POTTER TX-RANDALL TX-
902 PM CDT SAT APR 21 2007

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 945 PM CDT
FOR RANDALL AND POTTER COUNTIES...

AT 857 PM CDT...TRAINED WEATHER SPOTTERS REPORTED A LINE OF SEVERE
THUNDERSTORMS THAT HAD PRODUCED NICKEL SIZE HAIL...AND DAMAGING WINDS
IN EXCESS OF 60 MPH. THESE STORMS WERE LOCATED ALONG A LINE EXTENDING
FROM 11 MILES NORTHEAST OF VALLEY DE ORO TO 13 MILES SOUTHEAST OF 
BUFFALO LAKE...MOVING EAST AT 30 MPH.

* LOCATIONS IMPACTED INCLUDE...
  TIMBERCREEK CANYON...
  PALO DURO CANYON...
  LAKE TANGLEWOOD...
  CANYON...
  AMARILLO...

A TORNADO WATCH REMAINS IN EFFECT FOR THE WARNED AREA. IF A TORNADO
IS SPOTTED...ACT QUICKLY AND MOVE TO A PLACE OF SAFETY IN A STURDY
STRUCTURE...SUCH AS A BASEMENT OR SMALL INTERIOR ROOM.

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY LIGHTNING IS THE SECOND LEADING CAUSE OF DEATH FROM
THUNDERSTORMS BEHIND ONLY FLASH FLOODING. REMEMBER...IF YOU CAN HEAR
THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.

TO REPORT SEVERE WEATHER...PLEASE CALL THE NATIONAL WEATHER SERVICE
AT 8 0 6 3 3 5 1 1 2 1.

LAT...LON 3562 10216 3476 10216 3476 10163 3562 10164

$$


JORDAN

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before this tornado warning went out at Apr 21, 5:30 PM CDT, 3 hours 5 minutes earlier.

Area forecast discussion, Apr 21, 5:30 PM CDT, 3 hours 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AMARILLO TX
530 PM CDT SAT APR 21 2007

.DISCUSSION...
BUSY THIS AFTERNOON WITH WX. STRONG UPPER LEVEL LOW PRESSURE SYSTEM
BARRELING TOWARDS FCST AREA WITH PACIFIC COLD FRONT OVER ERN NM AND
DRYLINE PUNCHING INTO WRN ZNS. TSTMS BLOWING UP AHEAD OF THESE SFC
FEATURES AS PVA SPREADS THE AREA. EXPECT CONTINUED DVLPMT OF TSTMS
WITH SVR POTENTIAL THIS EVENING. SOME DISCRETE SUPERCELLS FOLLOWED
BY SQUALL LINE AS UPPER AND SFC FEATURES PLOW EWD AND NEWD ACROSS
THE FCST AREA. CHC POPS W TO CATEGORICAL EASTERN HALF THRU 06Z...
TAPERING OFF SHARPLY W TO E AFTER 06Z TNGT. TOR WATCH IN EFFECT
ENTIRE FCST AREA TIL 05Z.

DRY WX SUNDAY AND MOST OF MONDAY. HOWEVER...ANOTHER STRONG UPPER
LOW WILL BE WAITING IN THE WINGS OVER THE FOUR CORNERS REGION...WITH
LOW LVL MOISTURE RETURNING AGAIN LATE SUN NIGHT AND MONDAY. RETAINED
SLGT CHC TO CHC POPS MON AFTN AND MON NIGHT. IT NOW SEEMS PLAUSIBLE
THAT PNHDLS WILL LIKELY BE DRY SLOTTED MUCH OF TUE AND TUE NIGHT IF
PROGGED PATH OF UPPER LOW VERIFIES. LOWERED POPS TO SLGT CHC DURG
THOSE TIME PERIODS. RETURN TO DRY WX AGAIN WED AND BEYOND. WILL
COMMENT THAT MEDIUM RANGE MODELS DISAGREE STRONGLY ON HANDLING OF
NEXT PSBL SHORTWAVE TROF AROUND FRIDAY. GFS MOST PROGRESSIVE WHILE
ECMWF AND UKMET ARE SLOWEST...AND WELL W OF FCST AREA. WITH THIS
MUCH DISAGREEMENT AMONG LONGER RANGE MODELS...DECIDED IT WAS BEST
TO LEAVE FCST DRY FROM WED ONWARD FOR NOW. PRETTY MUCH USED MEXMOS
TEMPS AND POPS AFTER PERIOD 5.

&&

.PRELIMINARY POINT TEMPS/POPS...
AMARILLO TX                46  76  46  79  51 /  70   0   0  20  20
BEAVER OK                  49  75  46  77  56 /  80   0   0  30  30
BOISE CITY OK              47  72  42  76  47 /  30   0   0  20  20
BORGER TX                  50  78  52  80  57 /  80   0   0  20  20
BOYS RANCH TX              48  78  44  81  49 /  40   0   0  20  20
CANYON TX                  46  76  45  79  49 /  60   0   0  20  20
CLARENDON TX               49  78  49  79  57 /  80   0   0  30  30
DALHART TX                 45  73  40  77  46 /  30   0   0  20  20
GUYMON OK                  50  76  46  79  54 /  80   0   0  20  20
HEREFORD TX                47  76  47  80  48 /  30   0   0  20  20
LIPSCOMB TX                51  76  49  78  57 /  90   0   0  30  30
PAMPA TX                   50  76  52  77  58 /  80   0   0  30  30
SHAMROCK TX                51  78  52  78  59 /  80   0   0  30  30
WELLINGTON TX              52  79  53  80  60 /  90   0   0  30  30

&&

.AMA WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
OK...NONE.

&&

ANDRADE
Hazardous weather outlook, Apr 21, 4:50 PM CDT, 3 hours 45 minutes before
TEXAS/OKLAHOMA PANHANDLES HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE AMARILLO TX
450 PM CDT SAT APR 21 2007

OKZ001>003-TXZ001>020-221100-
ARMSTRONG-BEAVER-CARSON-CIMARRON-COLLINGSWORTH-DALLAM-DEAF SMITH-
DONLEY-GRAY-HANSFORD-HARTLEY-HEMPHILL-HUTCHINSON-LIPSCOMB-MOORE-
OCHILTREE-OLDHAM-POTTER-RANDALL-ROBERTS-SHERMAN-TEXAS-WHEELER-
450 PM CDT SAT APR 21 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA
PANHANDLES.

.DAY ONE...

...A TORNADO WATCH IS IN EFFECT FOR ALL OF THE OKLAHOMA AND TEXAS
PANHANDLES UNTIL MIDNIGHT CDT...

THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND
EVENING ACROSS THE EASTERN TWO THIRDS OF THE TEXAS AND OKLAHOMA
PANHANDLES...GENERALLY EAST OF LINE EXTENDING FROM ELKHART KANSAS TO
BUSHLAND. ACROSS THE WESTERN THIRD OF THE PANHANDLES...A FEW STORMS
COULD BRIEFLY REACH SEVERE LEVELS THIS AFTERNOON. AS AN UPPER LEVEL
LOW APPROACHES THE AREA THIS AFTERNOON...THE DRYLINE IS EXPECTED TO
BECOME ESTABLISHED ACROSS THE WESTERN THIRD OF THE TEXAS AND OKLAHOMA
PANHANDLES. THUNDERSTORMS ARE EXPECTED TO DEVELOP ALONG THE DRYLINE
AND THEN MOVE EASTWARD ACROSS THE CENTRAL AND EASTERN PANHANDLES
THROUGH THE REMAINDER OF THE AFTERNOON AND EVENING. THE PRIMARY
SEVERE WEATHER THREATS WILL BE LARGE HAIL...DAMAGING WINDS...AND A
FEW STORMS WILL LIKELY PRODUCE TORNADOES. A FEW STORMS COULD PRODUCE
LOCALLY HEAVY RAINFALL AND FLASH FLOODING...BUT DUE THE EXPECTED FAST
MOVEMENT OF STORMS...WIDESPREAD FLASH FLOODING IS NOT ANTICIPATED.

IN ADDITION...WINDS WILL BE SUSTAINED AT 20 TO 30 MPH WITH HIGHER
GUSTS. CAUTION IS ADVISED ON AREA LAKES THROUGH THIS EVENING.

.DAYS TWO THROUGH SEVEN...

THERE IS ALSO A SLIGHT CHANCE TO CHANCE FOR MORE THUNDERSTORMS
MONDAY AFTERNOON THROUGH TUESDAY NIGHT. A FEW STORMS MAY BECOME
SEVERE BOTH MONDAY AND TUESDAY AFTERNOON AND EVENING. LARGE
HAIL AND DAMAGING WINDS ARE EXPECTED TO BE THE PRIMARY THREATS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER GROUPS AND EMERGENCY MANAGEMENT OFFICIALS SHOULD REMAIN ALERT
AND PREPARE FOR LIKELY ACTIVATION THIS AFTERNOON AND EVENING...
ESPECIALLY AREAS EAST OF A LINE EXTENDING FROM DALHART TO HEREFORD.

WYNNE/ANDRADE

In the hours before

Local storm report, Apr 21, 7:06 PM CDT, 1 hour 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
706 PM CDT SAT APR 21 2007

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

0645 PM     HAIL             DALHART                 36.06N 102.52W
04/21/2007  E1.00 INCH       DALLAM             TX   FIRE DEPT/RESCUE

&&

RTW
Local storm report, Apr 21, 7:23 PM CDT, 1 hour 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
723 PM CDT SAT APR 21 2007

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

0720 PM     TORNADO          12 NE CHANNING          35.53N 102.05W
04/21/2007                   POTTER             TX   STORM CHASER

            4 NORTH 722 HARTLEY/MOORE COUNTY LINE

&&

SMB
Local storm report, Apr 21, 7:36 PM CDT, 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
736 PM CDT SAT APR 21 2007

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

0717 PM     HAIL             12 NNE HEREFORD         34.98N 102.32W
04/21/2007  M1.00 INCH       DEAF SMITH         TX   AMATEUR RADIO

&&

CK
Local storm report, Apr 21, 7:45 PM CDT, 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
745 PM CDT SAT APR 21 2007

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

0742 PM     HAIL             4 W FOUR WAY            35.69N 102.03W
04/21/2007  E2.50 INCH       MOORE              TX   BROADCAST MEDIA

&&

SMB
Local storm report, Apr 21, 8:19 PM CDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
819 PM CDT SAT APR 21 2007

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

0807 PM     TORNADO          6 SE DUMAS              35.80N 101.89W
04/21/2007                   MOORE              TX   TRAINED SPOTTER

            ROPE TORNADO - NEAR FARM TO MARKET ROAD 1284 - SPOTTER
            6 MILES EAST OF DUMAS LOOKING SOUTH SOUTHWEST

&&

KJS
Local storm report, Apr 21, 8:33 PM CDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
833 PM CDT SAT APR 21 2007

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

0832 PM     HAIL             5 SW AMARILLO           35.15N 101.88W
04/21/2007  M0.88 INCH       RANDALL            TX   CITY OFFICIAL

&&

SMB

The office that day

Everything else NWS Amarillo, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 21, 7:17 PM CDTTornado WarningAMAMoore43 min
Apr 21, 7:20 PM CDTSevere Thunderstorm WarningAMADallam, Hartley, Sherman55 min
Apr 21, 7:30 PM CDTSevere Thunderstorm WarningAMAPotter60 min
Apr 21, 7:39 PM CDTSevere Thunderstorm WarningAMAMoore66 min
Apr 21, 7:45 PM CDTTornado WarningAMASherman45 min
Apr 21, 7:52 PM CDTTornado WarningAMAMoore23 min
Apr 21, 8:12 PM CDTTornado WarningAMAMoore48 min
Apr 21, 8:18 PM CDTTornado WarningAMAArmstrong42 min
Apr 21, 8:19 PM CDTSevere Thunderstorm WarningAMAHartley, Oldham35 min
Apr 21, 8:27 PM CDTSevere Thunderstorm WarningAMAPotter, Randall33 min
Apr 21, 8:41 PM CDTSevere Thunderstorm WarningAMAPotter, Randall64 min
Apr 21, 8:57 PM CDTSevere Thunderstorm WarningAMAMoore63 min
Apr 21, 9:06 PM CDTFlash Flood WarningAMARandall114 min
Apr 21, 9:16 PM CDTSevere Thunderstorm WarningAMAHansford, Sherman59 min
Apr 21, 9:25 PM CDTTornado WarningAMACarson35 min
Apr 21, 9:50 PM CDTTornado WarningAMAGray29 min
Apr 21, 9:55 PM CDTSevere Thunderstorm WarningAMAArmstrong20 min
Apr 21, 10:08 PM CDTSevere Thunderstorm WarningAMADonley52 min

Nearby

Tornado Warnings in Texas, 2007Every tornado warning in 2007Tornadoes in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.